Alert archive / Oregon / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 4, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jun 12, 2019, 5:24 PM PDT for Klamath County, Lake County, Oregon. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2019, 5:24 PM PDT (00:24 UTC)
- Expired
- Jun 12, 2019, 5:45 PM PDT
- In force
- 21 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 162 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 3704 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
428 WUUS56 KMFR 130024 SVRMFR ORC035-037-130045- /O.NEW.KMFR.SV.W.0004.190613T0024Z-190613T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Medford OR 524 PM PDT Wed Jun 12 2019 The National Weather Service in Medford has issued a * Severe Thunderstorm Warning for... Northwestern Lake County in south central Oregon... Northeastern Klamath County in south central Oregon... * Until 545 PM PDT. * At 523 PM PDT, a severe thunderstorm was located 12 miles north of Jackson Creek Forest Camp, or 36 miles south of La Pine, moving east at 10 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly rural areas of northwestern Lake and northeastern Klamath Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4306 12149 4324 12149 4331 12121 4307 12119 TIME...MOT...LOC 0023Z 270DEG 9KT 4315 12139 HAIL...0.88IN WIND...60MPH $$ CZS
1 follow-up statement
722 WWUS56 KMFR 130036 SVSMFR Severe Weather Statement National Weather Service Medford OR 536 PM PDT Wed Jun 12 2019 ORC035-037-130045- /O.CON.KMFR.SV.W.0004.000000T0000Z-190613T0045Z/ Lake OR-Klamath OR- 536 PM PDT Wed Jun 12 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR NORTHWESTERN LAKE AND NORTHEASTERN KLAMATH COUNTIES... At 535 PM PDT, a severe thunderstorm was located 12 miles northeast of Jackson Creek Forest Camp, or 36 miles south of La Pine, moving east at 10 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of northwestern Lake and northeastern Klamath Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4310 12147 4323 12143 4325 12123 4307 12119 TIME...MOT...LOC 0035Z 270DEG 9KT 4315 12135 HAIL...0.88IN WIND...60MPH $$ CZS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:45 PM PDT, 39 minutes earlier.
Area forecast discussion, Jun 12, 4:45 PM PDT, 39 minutes before
Area Forecast Discussion
National Weather Service Medford OR
445 PM PDT Wed Jun 12 2019
Updated AVIATION Section
.DISCUSSION...With clearing farther north into Oregon, compared
to the cirrus deck in northern California, thunderstorms have
started to develop from the Cascades and the Winter Ridge. These
storms are moving to the northeast in the steering flow. As we
continue to heat into the afternoon areas south, mostly east of
the Cascades, thunderstorms will begin to form farther south. Mid
level moisture to the north and west are too dry to allow any
decent further upper development past this dry layer and no
thunderstorms are expected west of the Cascades in Oregon except
for possibly extreme southeast Jackson county with thunderstorms
moving northeast out of western Siskiyou county.
As we head into tonight There is elevated instability remaining
in the far east side as this afternoon into the evening as a
strong vort lobe swings through that area overnight.
As we move into the Thursday time frame the area of instability
moves to the south and east with thunderstorms developing in the
afternoon into the evening in Modoc, extreme southeast Siskiyou,
and southern Lake counties.
An upper level ridge builds in Friday with a warming trend
returning into the weekend. However, with only weak offshore flow
near the cost and almost daily marine pushes, highs are not
expected to be as high as today and yesterday.
As we head into next week a northwest zonal flow pattern develops
with temperatures decreasing, but with also a dry pattern
remaining. Sven
.FIRE WEATHER...Updated 200 PM PDT Wednesday 12 June 2019...The
latest visible image shows most of the cumulus buildups over the
northern portions of fire zones 624 and most of 625. Some cumulus
builds are also showing up in northern California, but nothing like
it is further north. This is in line with the latest mesoscale
analysis showing most of the observed instability is where cumulus
buildups are greatest. A couple of lighting strikes also have shown
up in northern fire zone 625.
Of the two days (today and Thursday) today will be the most active
day of the two not only in terms of amount of storms, but coverage
through this evening. This lightning will be the result of
additional weak shortwaves and increasing instability ahead of
another approaching weak upper trough. In addition, gusty erratic
winds are also possible near thunderstorms due to a dry sub layer
below the cloud layer.
The general consensus among several of the convective allowing
models suggest storms that develop will migrate to the northeast and
the bulk of the action could end up in northern Fire zones 624 and
625 which is in line with that is bring observed. However the
Siskiyous, Cascades and east side will still be fair game for at
least isolated storms into this evening.
Tonight, some of the models suggest instability may be sufficient
enough for isolated thunderstorms lasting into the overnight hours.
Based on the latest data, it seems unlikely isolated storms will
continue into the overnight hours tonight, but at the same time I
can't say it will be zero because there will be additional
shortwaves moving from the southwest tonight, so we'll keep the
slight chance mention tonight for portions of fire zones 624, 625 in
Oregon and 285 in northern California.
The focus for thunderstorms Thursday afternoon and evening will
shift east in parts of Fire zones 624, 625 and portions of northern
California. Thunderstorm threats end after Thursday with some
cooling Friday through early next week, but temperatures will still
be above normal.
Breezy west to northwest winds Thursday and Friday afternoons as
west to east pressure gradients increase and conditions begin to
cool. The only limiting factor for gusty breezes are winds aloft at
700mb which are only expected to be 10 to 15 knots. -Petrucelli
&&
.AVIATION...For the 13/00Z TAFS...Offshore and at the coast, VFR
will prevail this evening. Marine stratus with IFR is expected to
develop in most areas late this evening and overnight, including
North Bend. The lower conditions will last into Thursday morning and
then clear to VFR by Thursday afternoon.
Inland, expect mostly VFR tonight through Thursday afternoon.
However, scattered thunderstorms this evening across northern
Klamath and Lake Counties could briefly lower conditions to IFR in
heavier precipitation. Farther south across the east side and into
northern California, showers and thunderstorms will be more
isolated this evening. Most activity will dwindle overnight with the
loss of instability, but isolated to scattered storms are expected
again Thursday afternoon, this time from SE Siskiyou County to Modoc
and eastern Lake Counties. Any storms may bring gusty and erratic
winds. -Spilde
&&
.MARINE...Updated 230 PM PDT Wednesday 12 June 2019... Winds
remain relatively light through today. Gusty north winds will
develop over the waters beginning Thursday afternoon and evening.
These winds will likely produce conditions hazardous to small craft
for the waters from Cape Blanco south and for the waters beyond 10
nm from shore north of Cape Blanco. This pattern of strong north
winds will continue into the weekend. With strong north winds, seas
will be dominated by fresh swell and wind waves from Thursday
onwards. Seas may build to very steep hazardous seas with winds
nearing gale force for portions of the waters south of Cape Blanco
by Friday and continuing through Saturday. Early next week, expect
the gusty winds and steep seas to continue, especially for the
waters from Cape Blanco south and possibly at times for areas north
of Cape Blanco.
-CC/Sven/Sargeant
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Excessive Heat Warning until 9 PM PDT this evening for
ORZ023>026.
Heat Advisory until 9 PM PDT this evening for ORZ023>026.
CA...Heat Advisory until 9 PM PDT this evening for CAZ080-081.
Pacific Coastal Waters...None.
SBN/SBN/SBNIn the hours before
Special weather statement, Jun 12, 3:41 PM PDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Medford OR 341 PM PDT Wed Jun 12 2019 ORZ031-122315- Central and Eastern Lake County- 341 PM PDT Wed Jun 12 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAKE COUNTY... At 340 PM PDT, a strong thunderstorm was located 10 miles northeast of Fort Rock, or 33 miles southeast of La Pine, moving northeast at 20 mph. Wind gusts up to 50 mph are possible with this storm. This storm will remain over mainly rural areas of north central Lake County. If outdoors, consider seeking shelter inside a building. LAT...LON 4334 12089 4347 12106 4362 12090 4361 12043 TIME...MOT...LOC 2240Z 225DEG 16KT 4346 12091 CZS
Special weather statement, Jun 12, 5:15 PM PDT, 9 minutes before
Special Weather Statement National Weather Service Medford OR 515 PM PDT Wed Jun 12 2019 ORZ030-130030- Northern and Eastern Klamath County and Western Lake County- 515 PM PDT Wed Jun 12 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAKE AND NORTHEASTERN KLAMATH COUNTIES... At 514 PM PDT, a strong thunderstorm was located 12 miles north of Jackson Creek Forest Camp, or 35 miles south of La Pine, moving northeast at 10 mph. Wind gusts up to 50 mph are possible with this storm. This storm will remain over mainly rural areas of northwestern Lake and northeastern Klamath Counties. Hikers and outdoor enthusiasts should consider seeking shelter if possible. LAT...LON 4306 12142 4317 12155 4337 12135 4316 12116 TIME...MOT...LOC 0014Z 235DEG 8KT 4316 12142 CZS
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 5:15 PM PDT | Special Weather Statement | MFR | 15 min | |
| Jun 12, 5:49 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 26 min |
| Jun 12, 6:31 PM PDT | Special Weather Statement | MFR | Klamath | 29 min |
| Jun 12, 7:05 PM PDT | Special Weather Statement | MFR | 40 min | |
| Jun 13, 2:30 AM PDT | Hazardous Seas Warning | MFR | 3 days | |
| Jun 13, 2:48 PM PDT | Special Weather Statement | MFR | 27 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.